At the request of the Food and Drug Administration (FDA), eight out of ten manufacturers of newer antidepressants have agreed to add a warning about the possibility of an increased risk of suicide associated with the use of these drugs. The warning will appear in the professional product labeling, or package insert, for these drugs. The package insert is written for pharmacists and physicians and is not routinely distributed to patients or their families unless requested, which we strongly...
At the request of the Food and Drug Administration (FDA), eight out of ten manufacturers of newer antidepressants have agreed to add a warning about the possibility of an increased risk of suicide associated with the use of these drugs. The warning will appear in the professional product labeling, or package insert, for these drugs. The package insert is written for pharmacists and physicians and is not routinely distributed to patients or their families unless requested, which we strongly urge you to do.
The manufacturers who complied with the FDA’s request and the antidepressants they produce are:
Pfizer, Inc. of New York, at the time this was written, was in negotiations with the FDA regarding the exact language that will be used for their antidepressant sertraline (ZOLOFT). Fluvoxamine (LUVOX), produced by Solvay, was withdrawn from the market in 2002 and has not yet been re-approved by the FDA.
Below is the text of the new warning now required in the professional product labeling for paroxetine. The wording in the new warning is similar for all of the antidepressants listed above.
WARNINGS — Clinical Worsening and Suicide Risk
Patients with major depressive disorder, both adult and pediatric, may experience worsening of their depression and/or the emergence of suicidal ideation and behavior (suicidality), whether or not they are taking antidepressant medications, and this risk may persist until significant remission occurs. Although there has been a longstanding concern that antidepressants may have a role in inducing worsening of depression and the emergence of suicidality in certain patients, a causal role for antidepressants in inducing such behaviors has not been established. Nevertheless, patients being treated with antidepressants should be observed closely for clinical worsening and suicidality, especially at the beginning of a course of drug therapy, or at the time of dose changes, either increases or decreases. Consideration should be given to changing the therapeutic regimen, including possibly discontinuing the medication, in patients whose depression is persistently worse or whose emergent suicidality is severe, abrupt in onset, or was not part of the patient’s presenting symptoms.
Because of the possibility of co-morbidity between major depressive disorder and other psychiatric and nonpsychiatric disorders, the same precautions observed when treating patients with major depressive disorder should be observed when treating patients with other psychiatric and nonpsychiatric disorders.
The following symptoms, anxiety, agitation, panic attacks, insomnia, irritability, hostility (aggressiveness), impulsivity, akathisia (psychomotor restlessness), hypomania, and mania, have been reported in adult and pediatric patients being treated with antidepressants for major depressive disorder as well as for other indications, both psychiatric and nonpsychiatric. Although a causal link between the emergence of such symptoms and either the worsening of depression and/or the emergence of suicidal impulses has not been established, consideration should be given to changing the therapeutic regimen, including possibly discontinuing the medication, in patients for whom such symptoms are severe, abrupt in onset, or were not part of the patient’s presenting symptoms.
Families and caregivers of patients being treated with antidepressants for major depressive disorder or other indications, both psychiatric and nonpsychiatric, should be alerted about the need to monitor patients for the emergence of agitation, irritability, and the other symptoms described above, as well as the emergence of suicidality, and to report such symptoms immediately to health care providers. Prescriptions for PAXIL should be written for the smallest quantity of capsules consistent with good patient management, in order to reduce the risk of overdose.
In the group of antidepressants known as selective serotonin reuptake inhibitors (SSRIs) there is a recommendation in their package inserts on how to taper the dose to avoid a withdrawal reaction if the decision is made to stop one of these drugs. The SSRIs, in addition to paroxetine, include citalopram, escitalopram, and fluoxetine. The withdrawal symptoms from these drugs generally start within one to three days after stopping the drug, and generally resolve within one to two weeks after the drug has been discontinued. Withdrawal symptoms may occur even when the dosage of the drug is gradually decreased. The main symptoms of this reaction are: dizziness, vertigo, uncoordination, nausea and vomiting, and flu-like symptoms that include fatigue, lethargy, muscle pain and chills.
What You Can Do
You should be monitored closely if you start treatment with one of the antidepressants listed in this article or if your dose of one of these drugs is increased.